Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 1, 2002, 9:47 PM CDT for Castro County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 9:47 PM CDT (02:47 UTC)
- Expired
- Oct 1, 2002, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 10:05 PM CDT | Hail 1.75 | Dimmitt, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
880 WUUS54 KLUB 020247 SVRLBB TXC069-020315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 945 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1015 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS 18 MILES SOUTHWEST OF DIMMITT...MOVING NORTH-NORTHEAST AT 55 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... DIMMITT... EASTER... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3432 10253 3431 10227 3476 10220 3474 10251
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 7:50 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 1, 7:50 PM CDT, 1 hour 57 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LUBBOCK TX 750 PM CDT TUE OCT 1 2002 WILL SEND QUICK UPDATE TO RAISE POPS OVER THE SOUTHERN SOUTH PLAINS AS CONVECTION MOVES NORTH-NORTHEAST OUT OF THE PERMIAN BASIN. STORMS HAVE EXHIBITED SPLITTING CHARACTERISTICS WITH LEFT MOVER ABOUT TO MOVE INTO DENVER CITY SHORTLY. .LUB...NONE. TINSLEY
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 10 hours 17 minutes before
TXZ021>044-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS. .DAY ONE... CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS UP TO 40 MPH MAY BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE...THE NORTHERN SOUTH PLAINS AND THE EXTREME NORTHERN LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE EASTERN SOUTH PLAINS...EXTREME SOUTHEAST TEXAS PANHANDLE AND LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT. THIS WILL PROVIDE THE EXTREME SOUTHERN TEXAS PANHANDLE... SOUTH PLAINS AND LOW ROLLING PLAINS WITH WINDY CONDITIONS ON FRIDAY. WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE POSSIBLE. WITH STRONG SURFACE WINDS AND DRY CONDITIONS THERE WILL BE A HIGH DANGER FOR GRASS FIRES...THUS ANY OUTDOOR BURNING IS DISCOURAGED ON FRIDAY.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:12 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 48 min |
| Oct 1, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 49 min |
| Oct 1, 9:02 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 43 min |
| Oct 1, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 29 min |
| Oct 2, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.